Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 10, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Feb 28, 2017, 5:10 PM CST for Jefferson County, Saint Louis County, City of Saint Louis, Missouri; Monroe County, Saint Clair County, Illinois. It was in force for 33 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 28, 2017, 5:10 PM CST (23:10 UTC)
- Expired
- Feb 28, 2017, 5:43 PM CST
- In force
- 33 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Monroe County, IL, Saint Clair County, IL, City of Saint Louis, MO, Jefferson County, MO, Saint Louis County, MO
The radar
The St Louis radar (KLSX), 55 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 5:10 PM CST | HAIL 1 | 2 S Arnold, MO | |
| Feb 28, 5:15 PM CST | HAIL 0.75 | Oakville, MO | SEVERAL REPORTS |
| Feb 28, 5:15 PM CST | HAIL 1.75 | 3 Sw Mehlville, MO | DELAYED REPORT. HAIL RANGED FROM QUARTERS TO GOLF BALLS IN MEHLVILLE NEAR I-55 AND BUTLER HILL RD. |
| Feb 28, 5:18 PM CST | HAIL 1.75 | 1 W East Carondelet, MO | |
| Feb 28, 5:19 PM CST | HAIL 1.5 | Oakville, MO | |
| Feb 28, 5:20 PM CST | HAIL 1.5 | Mehlville, MO | |
| Feb 28, 5:23 PM CST | HAIL 0.7 | Arnold, MO | |
| Feb 28, 5:25 PM CST | HAIL 1 | 1 W East Carondelet, MO | |
| Feb 28, 5:25 PM CST | HAIL 1.25 | Cahokia, IL | |
| Feb 28, 5:26 PM CST | HAIL 0.7 | Oakville, MO | |
| Feb 28, 5:26 PM CST | HAIL 0.88 | Dupo, IL | |
| Feb 28, 5:30 PM CST | HAIL 0.7 | Caseyville, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 2:19 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.2 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 569 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 276 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
524
WUUS53 KLSX 282310
SVRLSX
ILC133-163-MOC099-189-510-010000-
/O.NEW.KLSX.SV.W.0010.170228T2310Z-170301T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
510 PM CST TUE FEB 28 2017
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northwestern Monroe County in southwestern Illinois...
Northern St. Clair County in southwestern Illinois...
Southern St. Louis City in east central Missouri...
Northeastern Jefferson County in east central Missouri...
South central St. Louis County in east central Missouri...
* Until 600 PM CST.
* At 510 PM CST, a severe thunderstorm was located over Imperial,
moving northeast at 50 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
St. Louis, Belleville, O'Fallon, East St. Louis, Collinsville,
Arnold, Fairview Heights, Cahokia, Swansea, Shiloh, Waterloo,
Columbia, Sunset Hills, Mascoutah, Pevely, Centreville, Freeburg,
Caseyville, Washington Park and Dupo.
This includes the following highways...
Interstate 64 in Illinois between exits 9 and 19.
Interstate 55 in Missouri between exits 180 and 191.
This also includes Mastodon Historic Site and Gov. Dunklin's Grave
Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM CST for southwestern
Illinois...and east central Missouri.
LAT...LON 3850 8979 3826 9042 3844 9057 3866 9011
3866 8996
TIME...MOT...LOC 2310Z 237DEG 44KT 3838 9039
HAIL...1.50IN
WIND...60MPH
$$
Kanofsky2 follow-up statements
368
WWUS53 KLSX 282321
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
521 PM CST TUE FEB 28 2017
ILC133-163-MOC099-189-510-010000-
/O.CON.KLSX.SV.W.0010.000000T0000Z-170301T0000Z/
Monroe IL-St. Clair IL-St. Louis City MO-Jefferson MO-St. Louis MO-
521 PM CST TUE FEB 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CST
FOR NORTHWESTERN MONROE...NORTHERN ST. CLAIR...NORTHEASTERN JEFFERSON
AND SOUTH CENTRAL ST. LOUIS COUNTIES AND SOUTHERN ST. LOUIS CITY...
At 521 PM CST, a severe thunderstorm was located over Columbia,
moving northeast at 50 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. Golf ball size hail was reported
in the southern tip of St. Louis City.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
St. Louis, Belleville, O'Fallon, East St. Louis, Collinsville,
Arnold, Fairview Heights, Cahokia, Swansea, Shiloh, Waterloo,
Columbia, Sunset Hills, Mascoutah, Pevely, Centreville, Freeburg,
Caseyville, Washington Park and Dupo.
This also includes Mastodon Historic Site and Gov. Dunklin's Grave
Historic Site.
This includes the following highways...
Interstate 64 in Illinois between exits 9 and 19.
Interstate 55 in Missouri between exits 180 and 191.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM CST for southwestern
Illinois...and east central Missouri.
LAT...LON 3850 8979 3826 9042 3844 9057 3866 9011
3866 8996
TIME...MOT...LOC 2321Z 237DEG 44KT 3845 9024
HAIL...1.75IN
WIND...60MPH
$$
Kanofsky691
WWUS53 KLSX 282343
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
543 PM CST TUE FEB 28 2017
ILC133-163-MOC099-189-510-282353-
/O.CAN.KLSX.SV.W.0010.000000T0000Z-170301T0000Z/
Monroe IL-St. Clair IL-St. Louis City MO-Jefferson MO-St. Louis MO-
543 PM CST TUE FEB 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MONROE...NORTHERN
ST. CLAIR...NORTHEASTERN JEFFERSON AND SOUTH CENTRAL ST. LOUIS
COUNTIES AND SOUTHERN ST. LOUIS CITY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled. However additional severe
thunderstorm warnings remain in effect for parts of the area.
A tornado watch remains in effect until 900 PM CST for southwestern
Illinois...and east central Missouri.
LAT...LON 3850 8979 3826 9042 3844 9057 3866 9011
3866 8996
TIME...MOT...LOC 2342Z 237DEG 44KT 3860 8995
$$
KanofskyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 5:03 PM CST, 7 minutes earlier.
Area forecast discussion, Feb 28, 5:03 PM CST, 7 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
503 PM CST Tue Feb 28 2017
.SHORT TERM... (Through Late Wednesday Afternoon)
Issued at 301 PM CST Tue Feb 28 2017
Cold front extends from a surface low over southeastern IA southwest
into the OK Panhandle. A wind advisory is in effect across parts of
northeast and central MO and west central IL where very strong wind
gusts were occurring due to a tight surface pressure gradient and
momentum transfer to the surface underneath a strong southwest low
level jet. Tornado watches have been issued for our forecast area
for the rest of the afternoon into the early evening hours.
Sufficient wind shear/instability exists for scattered supercells in
the warm sector capable of large hail, damaging winds and isolated
tornadoes late this afternoon and early this evening. As an upper
level trough over the Plains approaches, the cold front will drop
southeastward through our forecast area tonight. A greater coverage
of storms is expected along this front with the potential for more
severe storms late this evening and into the overnight hours. The
primary threat with this second round of storms will be damaging
winds. The threat of severe storms should end by early Wednesday
morning with lingering showers and a few storms across southeast MO
and southwest IL until late morning. Colder temperatures can be
expected tonight across northeast MO due to cold air advection
behind the cold front, then colder conditions for the entire area on
Wednesday with only a small diurnal rise in temperatures expected.
The sky should gradually clear out from southwest to northeast late
Tuesday morning and afternoon as a surface ridge builds
southeastward into our area behind the cold front, and as the upper
level trough begins to shift northeast of our area.
GKS
.LONG TERM... (Wednesday Night through Next Tuesday)
Issued at 301 PM CST Tue Feb 28 2017
(Wednesday night - Next Monday night)
High pressure over the area begins to push east Wednesday night into
early Thursday morning ahead an approaching short wave trough. The
short wave trough will swing through NE MO/WC IL but will likely be
a dry passage. The dry weather will persist till late Sunday night
into Monday as another frontal boundary passes through the region
providing chances of showers and thunderstorms. The front departs
the area on Monday night and high pressure slides into the region
from the Northern Plains.
Temperatures will return to seasonal values on Thursday and Friday,
then once again go above seasonal norms for the reminder of the
forecast period.
Kelly
&&
.AVIATION... (For the 00z TAFs through 00z Wednesday Evening)
Issued at 422 PM CST Tue Feb 28 2017
Cold front extending from a surface low over northwestern MO
southwest to the OK Panhandle will move southeastward through the
taf sites tonight. Scattered thunderstorms will continue to move
northeastward through our area early this evening, then a line of
thunderstorms associated with the front will move southeastward
through the taf sites late this evening and overnight. The
prevailing cloud ceiling will likely drop into the MVFR catagory
late tonight and early Wednesday morning just after fropa. South-
southwest surface wind will veer around to a west-northwesterly
direction after fropa late tonight and early Wednesday morning.
Surface winds will be strong and gusty on Wednesday due to a tight
surface pressure gradient. A strong southwest low level jet
tonight will lead to potential LLWS at the taf sites tonight,
although may leave it out of the tafs for now with plenty of
nocturnal mixing.
SPECIFICS FOR KSTL: Cold front extending from a surface low over
northwestern MO southwest to the OK Panhandle will move
southeastward through the STL area late tonight. Scattered
thunderstorms will continue to move northeastward through the STL
area early this evening, then a line of thunderstorms associated
with the front will move southeastward through the STL area around
08Z. The prevailing cloud ceiling will likely drop into the MVFR
catagory late tonight and early Wednesday morning just after
fropa. South-southwest surface wind will veer around to a west-
northwesterly direction by early Wednesday morning after fropa.
Surface winds will be strong and gusty on Wednesday due to a
tight surface pressure gradient. A strong southwest low level jet
tonight will lead to potential LLWS tonight, although may leave
it out of the STL taf for now with plenty of nocturnal mixing.
GKS
&&
.CLIMATE...
Record Temperatures For Tuesday 2/28
Record Highs Record High Lows
STL 80/1972 STL 54/1895
COU 75/1972 COU 52/1895
UIN 68/1932 UIN 40/1987
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 6 PM CST this evening for Audrain MO-Boone
MO-Callaway MO-Cole MO-Gasconade MO-Knox MO-Lewis MO-
Lincoln MO-Marion MO-Moniteau MO-Monroe MO-Montgomery MO-
Osage MO-Pike MO-Ralls MO-Shelby MO-Warren MO.
IL...Wind Advisory until 6 PM CST this evening for Adams IL-Brown IL-
Pike IL.
&&
WFO LSXHazardous weather outlook, Feb 28, 3:33 PM CST, 1 hour 37 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 333 PM CST Tue Feb 28 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-011200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 333 PM CST Tue Feb 28 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight Severe thunderstorms are likely across the region. The greatest risk is across southeast and east-central Missouri northeastward into southwest and central Illinois. Severe weather threats include very large hail, damaging winds, and tornadoes. Several strong, long track tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a heightened fire danger for much of the area north of Interstate 70 on Thursday afternoon due to low relative humidity values, dry fuels, and gusty westerly winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and tonight. TES
In the hours before
Local storm report, Feb 28, 4:20 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
420 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM HAIL HARDIN 39.16N 90.62W
02/28/2017 M0.70 INCH CALHOUN IL AMATEUR RADIO
&&
EVENT NUMBER LSX1700128
WALSHLocal storm report, Feb 28, 4:28 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
428 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 2 SE OTTERVILLE 39.03N 90.37W
02/28/2017 M1.00 INCH JERSEY IL TRAINED SPOTTER
REPORT CAME FROM DOW
&&
EVENT NUMBER LSX1700129
MILLERLocal storm report, Feb 28, 4:52 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
452 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM HAIL RICHWOODS 38.17N 90.83W
02/28/2017 M1.00 INCH WASHINGTON MO TRAINED SPOTTER
&&
EVENT NUMBER LSX1700130
WALSHLocal storm report, Feb 28, 5:02 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
502 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM HAIL 1 N HILLSBORO 38.25N 90.57W
02/28/2017 M0.70 INCH JEFFERSON MO TRAINED SPOTTER
&&
EVENT NUMBER LSX1700131
TESLocal storm report, Feb 28, 5:08 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
508 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM HAIL COOK STATION 37.81N 91.44W
02/28/2017 E1.75 INCH CRAWFORD MO BROADCAST MEDIA
VIDEO FROM VIEWER.
&&
EVENT NUMBER LSX1700132
BYRDLocal storm report, Feb 28, 5:09 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
509 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL 2 N HILLSBORO 38.26N 90.57W
02/28/2017 E0.88 INCH JEFFERSON MO TRAINED SPOTTER
&&
EVENT NUMBER LSX1700133
MILLERThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 12:50 PM CST | Wind Advisory | LSX | Audrain, Boone, Callaway, Cole, Gasconade, Knox and 11 more | 5 hr |
| Feb 28, 2:32 PM CST | Severe Thunderstorm Warning | LSX | Crawford | 43 min |
| Feb 28, 3:02 PM CST | Severe Thunderstorm Warning | LSX | Crawford, Washington | 43 min |
| Feb 28, 3:38 PM CST | Severe Thunderstorm Warning | LSX | Jefferson, Sainte Genevieve, Saint Francois, Washington | 52 min |
| Feb 28, 4:01 PM CST | Severe Thunderstorm Warning | LSX | Crawford, Washington | 44 min |
| Feb 28, 4:07 PM CST | Severe Thunderstorm Warning | LSX | Sainte Genevieve | 26 min |
| Feb 28, 4:15 PM CST | Severe Thunderstorm Warning | LSX | Lincoln | 32 min |
| Feb 28, 4:41 PM CST | Severe Thunderstorm Warning | LSX | Franklin, Jefferson, Washington | 34 min |
| Feb 28, 4:58 PM CST | Severe Thunderstorm Warning | LSX | Crawford, Washington | 33 min |
| Feb 28, 5:16 PM CST | Severe Thunderstorm Warning | LSX | Jefferson, Washington | 44 min |
| Feb 28, 5:29 PM CST | Severe Thunderstorm Warning | LSX | City of Saint Louis | 46 min |
| Feb 28, 5:36 PM CST | Severe Thunderstorm Warning | LSX | Jefferson | 39 min |
| Feb 28, 5:44 PM CST | Severe Thunderstorm Warning | LSX | Jefferson, Sainte Genevieve | 31 min |
| Feb 28, 2:37 AM CST | Severe Thunderstorm Warning | LSX | Randolph | 16 min |
| Feb 28, 5:14 PM CST | Tornado Warning | LSX | Macoupin, Montgomery | 31 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.